Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 154, NWS Nashville, TN

July 2, 20234 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2023, 2:04 PM CDT for 4 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 2:04 PM CDT (19:04 UTC)
Expired
Jul 2, 2023, 2:30 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cannon County, TN, Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 12:14 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 2, 12:33 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:34 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 2, 12:34 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1234 PM CDT Sun Jul 2 2023

...New AVIATION...

.UPDATE...
Issued at 1021 AM CDT Sun Jul 2 2023

Well if copy and paste was an option, today would be a lot like
yesterday with just a few changes. Storms are already starting to
fire across North Mississippi and once again, this bears watching
as these storms should have no problem reaching strong to severe
potential this afternoon with plenty of instability available.
Looks like the main focus areas for storms early this afternoon will
be Southern Middle Tennessee and the Lower Cumberland Plateau
regions. Damaging wind gusts up to 70+mph and hail up to the size
of quarters will be the biggest threats.

While this southern area looks to be under the gun as the
"earlier" severe threat...short range models have been consistent
in the potential for another round of strong to severe
thunderstorms coming in from the northwest after 6pm or so and
continuing to midnight. So would not be surprised if we're dealing
with strong to severe thunderstorms the bulk of the afternoon and
evening today. The one good thing about today is that forecaster
confidence is increasing thanks to more consistent/agreeing
solutions with the CAMs, but alas, looks like a potentially busy
day for the warning forecaster.

Outside of storms, it will be a hot day before storms really get
going, but think temperatures will benefit from the convection and
cloud cover around in the afternoon. So it looks like heat
indices will remain below 105F and a Heat Advisory will not be
necessary.

&&

.SHORT TERM...
(Today through Monday)
Issued at 204 AM CDT Sun Jul 2 2023

Water vapor imagery this morning shows the expected upper-level
trough digging into southern Iowa and northern Missouri. This
trough will be tracking eastward as the day progresses over the
Ohio River Valley, and as it does so, flow aloft over Middle TN
will be strengthening, providing ample wind shear of 30 to 40
knots this afternoon. Meanwhile, temperatures will be hot once
again with high temperatures climbing into the 90's. With an
abundant amount of moisture, this means that the atmosphere will
be plenty unstable by this afternoon. A few thunderstorms may be
possible early this morning depending how the current early
activity over KY evolves, but the main time frame for our area
looks to be this afternoon and evening. CAMs seem to be in better
agreement with today's convection leading me to be cautiously
optimistic that they might have a better handle on today. Activity
may start developing as early as 12-1pm, but the best time frame
looks to be after 2pm as storm coverage increases. As mentioned,
with an unstable atmosphere and better forcing today compared to
the past few days, the severe weather threat looks to be greater
across all of Middle TN. Best chances for severe weather look to
be along and north of I-40 due to closer proximity to the upper-
level trough, and as such, the new SPC Day 1 Outlook introduces an
enhanced risk over this area with a slight risk over the south.
Damaging straight-line winds of 60+ mph will be the main threat,
but also won't rule out some hail with the stronger storms.
Tornado threat is very low.

Confidence is lower on ending timing of today's event as some CAMs
keep convection continuing after midnight while others end things
quickly after sunset. Regardless, if you have plans this afternoon
and evening, stay weather-aware.

The other thing of note for this forecast package is the
continuation of very hot temperatures. Did consider issuing a Heat
Advisory for the southwest counties (Wayne, Lawrence, and Giles),
but with this afternoon's expected convection and the cloud cover
that is on the way, confidence was not there that they would see
heat index values of at least 105 degrees. Despite the criteria,
the heat is still on until the rain can cool things down.

The aforementioned upper-level trough ejects into the northeast
late tonight, leaving behind zonal flow over Middle TN with the
high pressure centered over the Gulf. Southerly surface flow will
keep ample moisture in place over our area on Monday, and this
pattern looks to lead to a more summertime-like pattern with pop-
up hit-and-miss thunderstorms and a much lower severe weather
threat.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 204 AM CDT Sun Jul 2 2023

An active pattern continues through the remainder of the new week.
With nothing to scour out the moisture, look for hit-and-miss
thunderstorms to be possible each day through Wednesday with best
chances to be in the afternoon and evening hours thanks to daytime
heating. Storm coverage may increase by Thursday as another
upper-level trough tracks to our north and sends a cold front
through our area. "Cooler" temperatures look to still be in store
behind the front to end the work week with perhaps lesser
thunderstorm coverage.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sun Jul 2 2023

Scattered storms are expected to develop over the next couple of
hours and could impact the terminals. Exact timing and positioning
of the storms is uncertain at this point so only included tempo
groups at this time and will amend as necessary. If a terminal is
impacted, visibilities could drop to IFR/LIFR and winds could
gusts as high as 40-50 kts. Showers and storms are expected to
decrease in coverage prior to midnight. MVFR cigs could develop at
SRB/CSV in the morning with only sct Cu further west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  92  71  92 /  50  20  20  50
Clarksville    71  90  70  93 /  40  10  10  40
Crossville     66  82  64  84 /  60  20  20  50
Columbia       70  91  70  91 /  50  20  20  50
Cookeville     68  85  67  86 /  60  20  20  50
Jamestown      67  82  65  84 /  70  10  20  40
Lawrenceburg   70  90  69  90 /  50  20  30  60
Murfreesboro   70  90  69  91 /  50  20  20  50
Waverly        70  90  69  92 /  40  10  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Hurley
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Reagan

In the hours before

Special weather statement, Jul 2, 1:36 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
136 PM CDT Sun Jul 2 2023

TNZ075-077-021915-
Coffee TN-Bedford TN-
136 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of Coffee and
southeastern Bedford Counties through 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 8 miles southwest of Manchester, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manchester, Tullahoma, Normandy, Hillsboro, Raus, Summitville and
Arnold AFB.

This includes Interstate 24 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3535 8648 3536 8648 3565 8600 3557 8595
      3554 8588 3537 8587 3532 8601 3536 8615
      3534 8620 3534 8626 3535 8624 3537 8628
      3538 8625 3539 8628 3541 8625 3541 8626
      3536 8633 3535 8641 3532 8642
TIME...MOT...LOC 1835Z 248DEG 21KT 3540 8620

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:14 PM CDTSpecial Weather StatementOHXStewart46 min
Jul 2, 1:36 PM CDTSpecial Weather StatementOHXCoffee39 min
Jul 2, 2:26 PM CDTSpecial Weather StatementOHXCannon34 min
Jul 2, 2:42 PM CDTSpecial Weather StatementOHXWayne33 min
Jul 2, 3:30 PM CDTSpecial Weather StatementOHXHickman45 min
Jul 2, 4:27 PM CDTSpecial Weather StatementOHXCoffee33 min
Jul 2, 5:04 PM CDTSpecial Weather StatementOHXHumphreys26 min
Jul 2, 5:12 PM CDTSpecial Weather StatementOHXGiles48 min
Jul 2, 5:29 PM CDTSpecial Weather StatementOHXDickson, Humphreys46 min
Jul 2, 5:44 PM CDTSpecial Weather StatementOHXGiles31 min
Jul 2, 5:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery26 min
Jul 2, 6:05 PM CDTSpecial Weather StatementOHXCheatham, Robertson40 min
Jul 2, 6:21 PM CDTSpecial Weather StatementOHXRobertson24 min
Jul 2, 6:22 PM CDTSpecial Weather StatementOHXWilliamson23 min
Jul 2, 6:34 PM CDTSpecial Weather StatementOHXRobertson26 min
Jul 2, 6:36 PM CDTSpecial Weather StatementOHXStewart24 min
Jul 2, 6:43 PM CDTSpecial Weather StatementOHXRutherford32 min
Jul 2, 6:54 PM CDTSpecial Weather StatementOHXMontgomery, Stewart36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.